Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 223, NWS Morristown, TN

July 17, 2012Anderson County, Blount County, Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 17, 2012, 2:35 PM EDT for Anderson County, Blount County, Knox County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2012, 2:35 PM EDT (18:35 UTC)
Expired
Jul 17, 2012, 3:15 PM EDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Anderson County, TN, Blount County, TN, Knox County, TN

The radar

The Knoxville radar (KMRX), 61 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1991 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:37 PM EDT, 58 minutes earlier.

Area forecast discussion, Jul 17, 1:37 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
137 PM EDT TUE JUL 17 2012

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO BE THE PREDOMINANT FLIGHT CATEGORY
AT EACH TERMINAL THIS AFTERNOON AND EVENING. HOWEVER...SOME SCT
TSRA WILL CONTINUE TO DEVELOP AND MOVE ACROSS THE REGION THROUGH
02Z OR SO...AND THUS HAVE INCLUDED A VCTS AT EACH SITE RESPECTIVELY
DURING THIS TIME PERIOD. LATE TONIGHT...FOG DEVELOPMENT IS
EXPECTED...PARTICULARLY AT KTRI WHERE IT COULD BECOME LOCALLY DENSE
BTWN 09-12Z...REDUCING VIS/CIGS TO IFR/LIFR LEVELS. ANY FOG WILL
DISSIPATE AFTER SUNRISE...RESULTING IN A RETURN TO VFR CONDITIONS
THROUGH THE REMAINDER OF THE PERIOD.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

AMP
Hazardous weather outlook, Jul 17, 5:51 AM EDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 AM EDT TUE JUL 17 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
551 AM EDT TUE JUL 17 2012 /451 AM CDT TUE JUL 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED STRONG THUNDERSTORMS WILL DEVELOP ACROSS THE FORECAST
AREA THIS AFTERNOON AND EVENING...AND WILL BECOME CAPABLE OF
PRODUCING GUSTY OUTFLOW WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING. IN ADDITION...GIVEN THE VERY HUMID AIR MASS...LOCALLY
HEAVY RAINFALL IS EXPECTED WITH ANY STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
ANTICIPATED EACH DAY THROUGH THE UPCOMING WEEK. ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE EACH DAY...WITH THE PRIMARY THREATS
BEING LOCALIZED HEAVY RAIN...DAMAGING DOWN-BURST WINDS...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 11:50 AM EDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1150 AM EDT TUE JUL 17 2012

TNZ039-040-070-171630-
HAMBLEN TN-JEFFERSON TN-NORTHWEST COCKE TN-
1150 AM EDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR COCKE...EASTERN JEFFERSON AND
HAMBLEN COUNTIES UNTIL 1230 PM EDT...

AT 1147 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MORRISTOWN...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITE PINE AND
LOWLAND.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DGS
Special weather statement, Jul 17, 2:29 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
229 PM EDT TUE JUL 17 2012

TNZ036-069-171915-
ANDERSON TN-KNOX TN-
229 PM EDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND ANDERSON COUNTIES UNTIL
315 PM EDT...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLINTON...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KNOXVILLE...POWELL...
KARNS AND BEARDEN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:23 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Roane37 min
Jul 17, 4:00 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe45 min
Jul 17, 4:28 PM EDTAreal Flood AdvisoryMRXBlount, Loudon, Monroe2 hr
Jul 17, 4:35 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk25 min
Jul 17, 5:33 PM EDTAreal Flood AdvisoryMRXWashington117 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.